Kansas, 2005

Flooding in Kansas, June 11 to 14, 2005

June 11 to 14, 2005 · NWS TOP · 2 events in 2 counties and zones

Moderate flooding on the Neosho and Marais Des Cygnes rivers due to recent heavy rains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Moderate flooding on the Neosho and Marais Des Cygnes rivers due to recent heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 3:20 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 3:20 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 AM CDT SAT JUN 11 2005

.DISCUSSION...
LOTS OF RAIN AND MORE COMING. THAT IS BIGGEST CONCERN.

FIRST ROUND OF CONVECTION SHOULD BE WINDING DOWN THIS MORNING WITH
SOME WEAKER WAVES MOVING THROUGH LATER TODAY AND TONIGHT. DONT SEE
MAJOR LIFTING MECHANISM ON LATEST GUIDANCE FOR NEXT 24 HOURS BUT
ENOUGH DOUBT TO KEEP AT LEAST CHANCE POPS IN THE FORECAST INTO
SUNDAY. BY THEN ANOTHER SGFNT WAVE WILL BE MOVING INTO THE HIGH
PLAINS AND COULD SPELL ANOTHER ROUND OF STRONG CONVECTION/HEAVY RAIN
TMRW NIGHT.

WILL OPT TO FOLLOW GFS THIS FCST PER HPC SUGGESTION. THIS HAS BEEN
PREFERRED MODEL LAST FEW DAYS AND SEEMS TO STILL BE THE BETTER MODEL
WITH WAVE MOVING INTO THE PLAINS BY SUNDAY. MAYBE STRONGER
SHEAR/DYNAMICS FOR BETTER CHANCE SEVERE STORMS LATE SUNDAY AS WELL.

TEMPERATURES A REAL CHALLENGE AS WELL WITH AMOUNT OF CLOUDS
DICTATING THE AMOUNT OF AFTERNOON HEATING. WILL NOT MAKE MANY
CHANGES TO ONGOING TEMPERATURE FORECAST WITH DOUBTS IN AMOUNT OF
CLEARING AND DEPTH OF LOW LEVEL MOISTURE.

AS UPPER SYSTEM SWINGS BY AREA EARLY MONDAY...DRYING AT LAST SHOULD
BEGIN TO MOVE INTO THE AREA. ALL MODELS INDICATING THIS...ALBEIT
WITH DIFFERENT AMPLITUDES TO WAVE MOVING THROUGH LATE SUNDAY
NIGHT/EARLY MONDAY.

REST OF WORKWEEK KEPT BASICALLY UNCHANGED AS UPPER RIDGE BUILDS OVER
AREA AND PORTENDS A VERY SLOW CHANGE REST OF THE WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ACROSS ALL COUNTIES THROUGH 10AM TODAY.

&&
Hazardous weather outlook, Jun 11, 10:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CDT SAT JUN 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1135 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL RETURN TO THE AREA TONIGHT...GENERALLY AFTER
MIDNIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE ADDITIONAL HEAVY
RAIN THAT COULD AGGRAVATE ANY ONGOING FLOOD PROBLEMS. CHECK THE
LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. SOME OF THE STORMS
SUNDAY AND SUNDAY NIGHT MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...HEAVY RAIN FROM THESE STORMS COULD PRODUCE MORE
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 11, 6:34 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     3 SW OSAGE CITY         38.60N 95.86W
06/11/2005                   OSAGE              KS   LAW ENFORCEMENT

            TOWN OF BARCLAY, 30 INCH DIAMETER TREE BLOWN OVER,
            WINDOWS BLOWN OUT OF HOME AND ROOF DAMAGE.

0252 AM     TSTM WND DMG     3 N BURLINGTON          38.24N 95.74W
06/11/2005                   COFFEY             KS   LAW ENFORCEMENT

            CONSTRUCTION BARRELS BLOWN OVER

0255 AM     TSTM WND GST     GARNETT                 38.28N 95.24W
06/11/2005  60 MPH           ANDERSON           KS   LAW ENFORCEMENT

0255 AM     TSTM WND GST     GARNETT                 38.28N 95.24W
06/11/2005  50 MPH           ANDERSON           KS   LAW ENFORCEMENT

0255 AM     TSTM WND GST     GARNETT                 38.28N 95.24W
06/11/2005  60 MPH           ANDERSON           KS   LAW ENFORCEMENT

0312 AM     TSTM WND GST     GARNETT                 38.28N 95.24W
06/11/2005  60 MPH           ANDERSON           KS   LAW ENFORCEMENT

&&

STRASSBERG
Local storm report, Jun 11, 11:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLOOD            DUNLAP                  38.58N 96.37W
06/11/2005                   MORRIS             KS   LAW ENFORCEMENT

            DUNLAP ROAD CLOSED DUE TO WATER FLOWING OVER THE ROAD
            FROM ROCK CREEK.

&&

STRASSBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Coffey

When
June 11, 12:00 PM CST to June 14, 7:00 PM CST
Where
Coffey forecast zone
Property damage
$300,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Flood, Osage

When
June 11, 12:00 PM CST to June 14, 7:00 PM CST
Where
Osage forecast zone
Property damage
$300,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.000, -100.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460756, 5460757.